Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 16, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Jun 18, 2024, 3:47 AM CDT for 8 counties in Kansas. It took effect at Jun 18, 2024, 12:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2024, 3:47 AM CDT (08:47 UTC)
- In effect from
- Jun 18, 2024, 12:00 PM CDT
- Expired
- Jun 18, 2024, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Cowley County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 12 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2344 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1863 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
558 WWUS73 KICT 180847 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 347 AM CDT Tue Jun 18 2024 KSZ067>069-082-083-091>093-181700- /O.NEW.KICT.WI.Y.0016.240618T1700Z-240619T0000Z/ Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- Including the cities of El Dorado, Derby, Bel Aire, Andover, Winfield, Anthony, Rose Hill, Augusta, Wellington, Kingman, Harper, Valley Center, Newton, Park City, Wichita, Hutchinson, Haysville, Attica, and Arkansas City 347 AM CDT Tue Jun 18 2024 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Butler, Cowley, Harper, Harvey, Kingman, Reno, Sedgwick, and Sumner Counties. * WHEN...From noon today to 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. In addition, high winds may also cause blowing dust and reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Lawson
2 follow-up statements
277 WWUS73 KICT 182115 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 415 PM CDT Tue Jun 18 2024 KSZ067>069-082-083-091>093-190000- /O.CON.KICT.WI.Y.0016.000000T0000Z-240619T0000Z/ Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- Including the cities of Bel Aire, Wichita, Newton, Rose Hill, Wellington, Augusta, Haysville, Valley Center, Hutchinson, Winfield, Andover, Derby, Anthony, Kingman, Park City, Harper, Arkansas City, El Dorado, and Attica 415 PM CDT Tue Jun 18 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Butler, Cowley, Harper, Harvey, Kingman, Reno, Sedgwick, and Sumner Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ McGuire
163 WWUS73 KICT 190003 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 703 PM CDT Tue Jun 18 2024 KSZ067>069-082-083-091>093-190115- /O.EXP.KICT.WI.Y.0016.000000T0000Z-240619T0000Z/ Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- Including the cities of Arkansas City, Harper, Wichita, Valley Center, Newton, Park City, Derby, Anthony, Hutchinson, Bel Aire, Augusta, Wellington, Andover, Winfield, Rose Hill, El Dorado, Haysville, Attica, and Kingman 703 PM CDT Tue Jun 18 2024 ...WIND ADVISORY HAS EXPIRED... Winds have gradually decreased this evening. $$ Cuellar
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jun 18, 3:17 AM CDT, 30 minutes earlier. Its key messages:
- Strong south winds expected again today across mainly south central Kansas.
- Storms expected to develop along a cold front after 21z this afternoon and will become more widespread this evening as they slowly track south. Large hail, damaging winds and heavy rain will be the main threats.
Area forecast discussion, Jun 18, 3:17 AM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Wichita KS 317 AM CDT Tue Jun 18 2024 .KEY MESSAGES... - Strong south winds expected again today across mainly south central Kansas. - Storms expected to develop along a cold front after 21z this afternoon and will become more widespread this evening as they slowly track south. Large hail, damaging winds and heavy rain will be the main threats. && .DISCUSSION... Issued at 317 AM CDT Tue Jun 18 2024 Currently have a shortwave trough tracking across the Northern Rockies with upper ridging over the Eastern CONUS. At the surface, cold front extends from southern MN and into far northwest Nebraska with strong return flow remaining across the southern/central Plains. Shortwave energy will track into the Northern Plains today which will allow the cold front to push south and by 21z will extend from eastern Nebraska into north central Kansas and finally into far sw KS. Storms are expected to develop along the front after 21z and should become more numerous after 00z as low level jet impinges on the front. Will be plenty of instability for severe storms with CAPE values in the 2,000-3,000J/KG range. In addition, DCAPE values will be more than high enough for some damaging downburst winds. The main limiting factor for high end/widespread severe storms will be lack of decent shear with 0-6km shear in the 20-25kt range. With slow storm movement and high rainfall rates expected, confidence is increasing that heavy rain and associated flooding may end up being the more significant threat this evening/overnight. One of the main challenges with this event will be how far south convection makes it tonight into Wed morning. Current thinking is that locations along and especially north of Highway 50 will have the highest rainfall chances. Confidence is also increasing that showers and storms will linger through the morning hours Wed and likely into the afternoon for central KS as the front slowly lifts back to the north and washes out. By Thu morning, some shortwave energy will be coming onshore over central CA with a broad area of upper ridging from the Mid Atlantic States into the Ozark Region. This setup will shut-off storm chances for the remainder of the work week. Between Fri and Sat a series of upper impulses are expected to track out of the Great Basin and across the Central Plains. The more substantial of these waves will track over the Central Plains Sat and will allow a weak cold front/surface trough to move through the area Sat evening/overnight. After Wed, this will bring our next storm chances. This far out, confidence in these storms is low with the ECMWF holding the upper upper dynamics further north compared to the GFS. After wet and cool conditions on Wed, above normal temps will return for Fri and especially through the weekend with highs in the mid 90s. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1230 AM CDT Tue Jun 18 2024 Main aviation concerns will be strong winds again today along with storm chances late this afternoon/evening over central KS. Currently looking for another afternoon of strong south winds with sustained speeds around 30 mph likely with gusts to at least 45 mph. This time it looks like the strongest speeds will be over south central KS. Storms are expected to develop along a southward moving cold front after 21z and will likely linger into the evening hours. The sites most likely affected look to be KRSL-KGBD-KSLN and eventually KHUT. && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from noon today to 7 PM CDT this evening for KSZ067>069-082-083-091>093. && DISCUSSION...RBL AVIATION...RBL
Hazardous weather outlook, Jun 17, 3:21 PM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 321 PM CDT Mon Jun 17 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 321 PM CDT Mon Jun 17 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Gusty south winds are expected this evening for locations generally along and and west of I-135. See latest wind advisory for additional information. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storms will be possible late Tuesday afternoon and early evening over central Kansas, especially for locations along and north of Interstate 70. Large hail and damaging winds will be possible with the stronger storms. A few storms may linger into Wednesday with a few strong storms and heavy rain possible. Storms will also be possible Saturday night into Sunday morning with at least some strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 5:57 PM CDT | Special Weather Statement | ICT | Russell | 18 min |
| Jun 18, 6:09 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 36 min |
| Jun 18, 6:37 PM CDT | Special Weather Statement | ICT | Russell | 38 min |
| Jun 18, 6:58 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 62 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.